Ohio, 2023

Tornadoes and Hail in Ohio, August 12, 2023

August 12, 2023 · NWS CLE · 28 events in 12 counties and zones

An occluded surface low meandered near the eastern shore of Lake Superior during the late morning through early evening of the 12th. Simultaneously, the trailing cold front swept southeastward from southeastern Lower MI and northern IN to central Lake Erie and north-central/west-central portions of OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An occluded surface low meandered near the eastern shore of Lake Superior during the late morning through early evening of the 12th. Simultaneously, the trailing cold front swept southeastward from southeastern Lower MI and northern IN to central Lake Erie and north-central/west-central portions of OH. Multiple multicell and supercell thunderstorms occurred along and ahead of the cold front in northern OH. These storms produced severe hail, damaging convective gusts, and two tornadoes in a warm sector comprised of moderate to strong MUCAPE and effective bulk shear, respectively, mixed-layer lifting condensation levels near 750 to 1500 meters AGL, and strong surface-based effective storm-relative helicity near 150 meters squared per second squared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 9:19 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 12, 9:19 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1019 AM EDT Sat Aug 12 2023

.SYNOPSIS...
Low pressure centered of Lake Superior will continue to drift
northeast today, moving a cold front east this evening into tonight.
This boundary will stall across the Ohio River Valley for Sunday.
Another low pressure is expected to move east through the Great
Lakes region Monday into Tuesday. High pressure settles over the
area by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
Current area of concern is the convection that has developed
across the southern shore of Lake Michigan. It's possible that
this convection fills in and moves east over the next few hours,
reaching NW OH by early afternoon. In general, high resolution
guidance has not been performing well with this activity in
addition to the convection over southern Michigan, so will most
likely need to rely on mesoscale features until models get a
better handle on what is currently unfolding. Overall, not a ton
of changes were needed with this update besides adjusting PoPs
for early this afternoon; expect precipitation chances to
quickly ramp up across north-central Ohio early this afternoon
with storms quickly progressing across the CWA through early
evening.

Latest mesoanalysis still indicates that the greatest
instability and chance of severe weather will lie east of I-75
and especially in eastern zones where there will be more time
for diurnal destabilization and less cloud cover. The 12Z
sounding from PBZ indicates mid-level dry air, which should aid
in the potential for damaging wind gusts. Damaging wind gusts,
large hail, and possibly a few tornadoes will be the main
threats at the start of the event, however the HREF suggests
that updraft helicity values will enhance roughly from Lake Erie
across northeastern Ohio and into northwestern Pennsylvania
this afternoon. If this suggestion is correct, this area will
need to be monitored for rotating updrafts and a locally higher
large hail/tornado threat. The atmosphere will be pretty juicy
so rainfall rates will likely be efficient. Fortunately, it
appears that storms will be progressive, but will need to
monitor potential for training storms.

Previous Discussion...

Scattered showers and thunderstorms continue to move east across the
area this morning as a shortwave trough pushes east of the area.
Plenty of moisture, coupled with a narrow vort max and LLJ over the
area has been the primary source maintaining these thunderstorms,
but as these features shift east over the next couple hours, all
shower activity should gradually cease. With warm cloud depths near
12kft and PWAT values near 1.5 inches, the primary threat with
lingering storms is heavy rainfall which may lead to localized
flooding concerns.

As discussed above, Saturday morning much of the area should see a
break in precipitation and even possibly some peaks of sunshine.
These morning conditions will be key in how the severe weather
potential evolves for Saturday afternoon. Models continue to suggest
the potential of strong to severe storms across the area, especially
for areas along and east of I77. Initiation is trending to be near
the southern shore of Lake Erie in far NE OH/NW PA as a convergent
boundary provides enough lift to get things going. Modeled soundings
suggest CAPE values climbing to 1500-2000 J/kg by 18Z with shear
values of 40-50 knots. These conditions coupled with support from a
LLJ and upper level short wave trough will support supercell
potential. These storms will come with all hazards, but the primary
threat will be strong, possibly damaging, wind gusts. In addition,
with a colder layer aloft and strong updrafts possible, large hail
will also be a concern, especially in the strongest storms. There
remains a non-zero chance of tornadoes as well with SRH values in
the 0-1 km layer approaching 100 m2/s2 over the area. The best
potential for any tornado development will be across NE OH and NW
PA, however that doesn't mean they cannot happen elsewhere. The best
timing for storm development remains between 2PM to 7PM today. SPC
has highlighted this threat in the Day 1 Convective Outlook. Much of
the CWA is in a Slight Risk, however an Enhanced Risk does clip
Mahoning and Trumbull Counties in OH and Crawford County in PA.

In addition to the severe threat, there is also a hydro threat as
well. PWAT values are expected to increase with the southwest flow
ushering more moisture in, peaking at 1.8-2 inches in the afternoon.
These high PWATs coupled with a warm cloud layer near 10kft will
again produce efficient, heavy rainfall across the area. Much of the
area on Friday received heavy precipitation with passing
thunderstorms, with some local areas getting close to 4 inches of
rainfall. This initial rainfall has saturated the surface in some
locations, which may lead to additional flooding concerns this
afternoon. These concerns have been highlighted by WPC in a Day 1
Marginal Risk of Excessive Rainfall. Moral of the story, the
atmosphere will be primed for severe weather potential today, so it
will be important to have multiple ways of receiving warnings.

This evening into the overnight hours, a cold front will move east
across the area, settling south of the area  as a stationary
boundary for much of Sunday. This will provide a period of dry
conditions before another low impacts the area in the short term
period. High temperatures today and tomorrow will climb into the low
to mid 80s, with overnight lows falling into the low 60s. Dewpoints
in the 70s today will make for very humid conditions and heat index
values approaching the mid to upper 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Upper low digs into the Great Lakes with a potent surface low
pressure system tracking through the region. First signs of this
come Sunday night with 305K isentropic lift/warm front from the
southwest, and ramp POPs up after 06Z Monday to account for this.
Two distinct areas of low pressure with this surface system, and the
one further south will be critical for the area in terms of its
track/location. NAM, an outlier, currently pushes it ENE, south of
the CWA, while other operational models send it in the same
direction, more along the lakeshore. If the NAM solution is correct,
that would likely keep the low level jet south of the area, and thus
keep much of the severe potential in that area. Further north, the
CWA becomes more of a favorable area for severe potential Monday.
Cold front will track quickly through by Monday night, with a
secondary cold front/thermal trough early Tuesday. 850mb temps get
knocked back to the lower teens, and could get some lake effect
showers developing in the northwest flow following the system. Upper
trough will be the last of the system to exit late Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure and largely dry for the long term with a possible cold
front approaching for the end of next week, the only chances for
rain in the extended. Still looking at a period without much in the
way of temperature extremes, but will need to watch beyond the
extended as a stout upper level ridge possibly begins to build over
the lower Ohio Valley.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Primarily VFR conditions are being observed across the area this
morning, although there is some isolated patches of low
stratus/fog that is reducing conditions briefly to MVFR. The
only terminal at this time being impacted is KYNG, but with the
sun on the horizon things should rebound back to VFR pretty
quick. This afternoon is the primary concern with this TAF
period as the chance of strong to severe storms exists from
approximately 17Z to 22Z, extending to near 02Z Sunday for
eastern terminals. During these storms, conditions will likely
be reduce to MVFR visibilities with gusty winds and hail
possible. Due to lack of confidence in the exact timing and
extent of these storms, opted to keep optimistic MVFR conditions
in the TEMPO this afternoon, although wouldn't be surprised to
see IFR conditions sneak in within the strongest storms. Winds
in general will be from the southwest at 10-15 knots with
locally elevated gusts in storms.

Late this evening a cold front will push southeast across the
area, stalling across the Ohio River Valley for much of the day
Sunday. This will allow for a period of dry conditions to return
and allow winds to become light and variable overnight. This has
the potential to cause patchy fog again, but only opted to
mention it in KMFD, KCAK, and KYNG where confidence in reduced
visibilities is highest. This potential may extend to other
terminals and will be dependent on the evolution of weather
today.

Outlook...Non-VFR likely on Monday in showers and thunderstorms.
Non-VFR may persist into Tuesday, especially across Northeast
Ohio and Northwest Pennsylvania.

&&

.MARINE...
Southwest winds 10-20kts today become northwesterly tonight behind a
passing cold front 10-15kts with wave heights 1-3ft. Winds become
variable Sunday into Sunday night less than 10kts, finally turning
southeasterly early Monday at 10-15kts. Another cold front pushing
through later Monday brings winds around to the west southwest 15-
25kts Monday night, and then northwesterly Tuesday 15-20kts with
wave heights becoming 3-5ft. Winds return to a southerly fetch after
Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Maines
SHORT TERM...26
LONG TERM...26
AVIATION...Campbell
MARINE...26
Hazardous weather outlook, Aug 12, 2:53 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
353 AM EDT Sat Aug 12 2023

LEZ061-142>149-162>169-130800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
353 AM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Damaging winds and large hail are the main weather
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-130800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
353 AM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible this afternoon
and evening. Damaging winds and large hail are the main weather
hazards, although a tornado cannot be ruled out. Localized flooding
with heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 10:54 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1154 AM EDT Sat Aug 12 2023

OHZ017-018-027-121700-
Seneca OH-Wyandot OH-Hancock OH-
1154 AM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern Seneca,
northern Wyandot and southern Hancock Counties through 100 PM EDT...

At 1154 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bluffton, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Tiffin, Bluffton, Arlington, Sycamore, Rawson, Vanlue, New
Riegel, Carey, Mount Blanchard, Wharton, Jenera, Mount Cory, Bascom
and Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4119 8319 4099 8309 4099 8311 4093 8311
      4082 8356 4082 8388 4095 8388
TIME...MOT...LOC 1554Z 248DEG 43KT 4084 8390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

 Garuckas
Special weather statement, Aug 12, 11:44 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1244 PM EDT Sat Aug 12 2023

OHZ011>013-121730-
Geauga OH-Lake OH-Cuyahoga OH-
1244 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern Geauga,
northeastern Cuyahoga and southwestern Lake Counties through 130 PM
EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cleveland, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Chardon, Euclid, Cleveland Heights, Solon, Warrensville
Heights, South Russell, Highland Hills, Chesterland, Garfield
Heights, Shaker Heights, Maple Heights, South Euclid, Mayfield
Heights, East Cleveland, Lyndhurst, University Heights, Wickliffe,
Beachwood and Bedford Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 8117 4137 8116 4143 8171 4146 8172
      4149 8172 4153 8167 4153 8166 4156 8160
      4159 8153
TIME...MOT...LOC 1644Z 268DEG 33KT 4148 8167

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

 Sullivan

The radar

The Cleveland radar (KCLE), 28 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 8 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
August 12, 11:52 AM EST
Where
Cuyahoga County, 1.46 mi WSW of East Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.521, -81.555

Numerous trees downed in and near Cleveland Heights.

Thunderstorm Wind, Cuyahoga

When
August 12, 11:52 AM EST
Where
Cuyahoga County, 1.19 mi SSW of Beachwood
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.465, -81.511

Small tree snapped in Beachwood.

Thunderstorm Wind, Seneca

When
August 12, 11:58 AM EST
Where
Seneca County, 0.34 mi NW of Bascom
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.133, -83.284

Several trees downed in and near Bascom.

Tornado, Marion

When
August 12, 12:13 PM EST to 12:14 PM EST
Where
Marion County, 3.36 mi NNW of Decliff to 3.23 mi W of Meeker
Rating
EF1
Path length
0.14 mi
Path width
75 yd
Property damage
$23,000
Reported by
NWS Storm Survey
Coordinates
40.642, -83.363

A brief EF1 tornado with estimated peak winds of 90 mph occurred just south of the intersection of OH-309 and Dry Lane Road North in the La Rue area. As the tornado moved east-northeastward, it caused damage at a residential property along Dry Lane Road North. A portion of an outbuilding's roof was torn-off and several trees were damaged.

Thunderstorm Wind, Erie

When
August 12, 12:29 PM EST
Where
Erie County, 0.63 mi E of Castalia
Measured
55 kt (63 mph) estimated gust
Property damage
$13,000
Reported by
Public
Coordinates
41.401, -82.808

Several trees and power poles downed in Castalia.

Hail, Erie

When
August 12, 12:34 PM EST
Where
Erie County, 1.41 mi E of Weyers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.373, -82.743

Hail up to golf ball-size near the intersection of Fox Road and Hayes Avenue (OH-4), between Sandusky and I-90.

Thunderstorm Wind, Erie

When
August 12, 12:34 PM EST
Where
Erie County, 1.41 mi E of Weyers
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.373, -82.743

Several power poles downed near intersection of Fox Road and Hayes Avenue (OH-4), between Sandusky and I-90.

Hail, Erie

When
August 12, 12:35 PM EST
Where
Erie County, 1.55 mi WNW of Wilmer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.406, -82.729

Hail up to golf ball-size near the intersection of OH-2 and OH-4 on the SSW side of Sandusky.

Thunderstorm Wind, Erie

When
August 12, 12:35 PM EST
Where
Erie County, 1.55 mi WNW of Wilmer
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.406, -82.729

Windows blown-out and TV antenna downed at residence near the intersection of OH-2 and OH-4 on the SSW side of Sandusky.

Thunderstorm Wind, Erie

When
August 12, 12:35 PM EST
Where
Erie County, 0.51 mi NE of Wilmer
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.404, -82.692

Several large trees uprooted and/or snapped along Birchwood Drive in Sandusky South.

Thunderstorm Wind, Huron

When
August 12, 12:39 PM EST
Where
Huron County, 0.69 mi NE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.008, -82.672

Several trees downed along OH-61 about one-mile north of Plymouth.

Thunderstorm Wind, Erie

When
August 12, 12:41 PM EST
Where
Erie County, 1.04 mi N of Columbus Park
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.465, -82.673

Trees downed along Cedar Point Drive.

Thunderstorm Wind, Crawford

When
August 12, 12:57 PM EST
Where
Crawford County, 2.97 mi WNW of Galion
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.742, -82.835

Couple of trees downed about three-miles WNW of Galion.

Hail, Richland

When
August 12, 1:23 PM EST
Where
Richland County, 1.2 mi SW of Hanley Vlg
Measured
1 in hail
Reported by
Public
Coordinates
40.687, -82.565

Hail up to quarter-size about one-mile ENE of Lexington.

Thunderstorm Wind, Richland

When
August 12, 1:27 PM EST
Where
Richland County, 1.6 mi N of Little Washington
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.723, -82.474

A couple of trees downed at intersection of Mansfield-Lucas Road and Washington-North Road, about three-miles WNW of Lucas.

Hail, Ashland

When
August 12, 1:51 PM EST
Where
Ashland County, 0.79 mi NW of Perrysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.657, -82.312

Hail up to quarter-size in Perrysburg.

Thunderstorm Wind, Ashland

When
August 12, 1:51 PM EST
Where
Ashland County, 0.81 mi NW of Perrysville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
40.657, -82.312

A downed tree limb punctured the roof and ceiling of a residence in Perrysville.

Tornado, Holmes

When
August 12, 2:20 PM EST to 2:26 PM EST
Where
Holmes County, 1.68 mi ESE of Nashville to 3.01 mi NW of Welcome
Rating
EF0
Path length
1.61 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.589, -82.092

An EF0 tornado with estimated peak winds of 70 mph occurred on the southeastern outskirts of Nashville. This tornado began along Township Road 501, just south of OH-39 and ended just northeast of the intersection of Township Roads 51 and 259. As the tornado tracked southeastward, it uprooted or snapped trees and other trees had their tops sheared-off. No structural damage was observed.

Thunderstorm Wind, Geauga

When
August 12, 3:13 PM EST
Where
Geauga County, 1.15 mi ESE of Fowlers Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.524, -81.229

Tree downed in Munson Township.

Hail, Portage

When
August 12, 3:19 PM EST
Where
Portage County, 0.23 mi E of Edinburg
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.100, -81.146

Hail up to golf ball-size in Edinburg.

Thunderstorm Wind, Geauga

When
August 12, 3:21 PM EST
Where
Geauga County, 0.32 mi ENE of Burton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.471, -81.144

Tree down in Burton.

Thunderstorm Wind, Portage

When
August 12, 3:24 PM EST
Where
Portage County, 0.05 mi WSW of Palmyra
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.100, -81.051

Roof damage to historical building in Palmyra.

Hail, Portage

When
August 12, 3:28 PM EST
Where
Portage County, 0.05 mi WSW of Palmyra
Measured
1.5 in hail
Reported by
Public
Coordinates
41.100, -81.051

Hail up to ping pong ball-size in Palmyra.

Hail, Mahoning

When
August 12, 3:31 PM EST
Where
Mahoning County, 0.32 mi SW of Craig Beach
Measured
1.25 in hail
Reported by
Public
Coordinates
41.117, -80.984

Hail up to half dollar-size in Craig Beach.

Hail, Mahoning

When
August 12, 3:34 PM EST
Where
Mahoning County, 0.06 mi SW of Lake Milton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.099, -80.971

Hail up to golf ball-size in Lake Milton.

Thunderstorm Wind, Mahoning

When
August 12, 3:52 PM EST
Where
Mahoning County, 2.21 mi SSW of Austintown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.069, -80.763

Tree downed onto house about two-miles south of Austintown.

Thunderstorm Wind, Mahoning

When
August 12, 4:02 PM EST
Where
Mahoning County, 0.47 mi NE of Poland
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.025, -80.614

Several trees downed in Poland.

Thunderstorm Wind, Ashland

When
August 12, 4:52 PM EST
Where
Ashland County, 1.84 mi E of Perrysville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.654, -82.265

Several trees downed about two-miles east of Perrysville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146502, 1146505, 1146493, 1146364, 1146507, 1146521, 1146525, 1146516, 1146518, 1146538, 1146540, 1146534, 1146541, 1146542, 1146544, 1147411, 1147412, 1146440, 1147416, 1147415, 1147417, 1147418, 1147419, 1147420, 1147421, 1147422, 1147423, 1154867.